Any Thoughts on the New Antipsychotic Asenapine?
Dear Dr. Phelps,
My 15 year old bipolar daughter is in the process of a medication change. I was
wondering if you have any thoughts on the new antipsychotic Saphris? I know it
is quite new, but curious if you have an opinion about the drug yet. She is
being weaned off Seroquel and it is being replaced with the Saphris. Also, she
will be coming off her lamictal in two weeks. By the time done, she will be on
only Saphris and lithium. Debating whether to wean her off of the lithium
eventually also. She has been on same meds for quite a few years and they don't
seem to be doing their job any longer. Have also tried antidepressants along the
way, but they have made her worse!
I apologize...this is me being "brief". :)
Thank you for your time, and I enjoy your website!
Dear Ms. B’--
First off, I’ve obviously not seen your daughter nor been involved in her care,
so have no basis to speak here on what might be best for her. Some
general thoughts, which may be yours as well, in which case perhaps I can
support you by sharing them:
1. Unless things are really bad, I generally try to avoid
making two medication changes at once. If only one medication changes, then it’s
easier to say that whatever improvement (or worsening) that occurs is due to
stopping or starting that one particular medication (because of course life is
busy in the interim making its own changes, jobs or relationships or losses or
other unfortunate events) so even with just one change, attributing causality is
On the other hand, trying to trim the medication list,
stopping something to make room for something else, is a good idea lest the list
get too long and contain too many medications that were never all that helpful.
But if things get worse now, is that from stopping
lamotrigine, or quetiapine (Seroquel), or is it perhaps even caused by asenapine
? (Saphris; but let’s all try to call it asenapine from the start to foil the
pharmaceutical marketing surge…)
Tricky choices, whether to change one or several things.
2. What about asenapine? No experience with it yet. I
generally try to avoid using a new medication until I hear other prescribers
raving about it (not patients, they only get one exposure to it, whereas
prescribers get a look at numerous responses, not just one). If there’s no early
positive raving, then I can wait until more data on its safety and its true
actions (what do patients really get out of this) emerge from experience with
thousands of patient exposures.
Like my dentist says about new tools: “I don’t like to be
at the front of the pack, or the back of the pack; I like to be somewhere in the
middle” in terms of when to start using them.
I hope your daughter’s experience with these changes
proves to be a positive one.